Wyoming, 2020High Wind in Wyoming, June 4, 2020
June 4, 2020 · NWS CYS · 1 event in 1 county or zone
Short period of high winds were measured by various Wyoming Department of Transportation sensors along Interstate 80 on the 4th. Highest wind speed measured 65 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Short period of high winds were measured by various Wyoming Department of Transportation sensors along Interstate 80 on the 4th. Highest wind speed measured 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 4, 10:20 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 4, 10:20 AM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1120 AM MDT Thu Jun 4 2020
.SHORT TERM...(Today through Saturday night)
Issued at 225 AM MDT Thu Jun 4 2020
Forecast concerns deal with weather over the weekend and dry
conditions today. See fire weather discussion below for todays
fire weather concerns.
Currently...Water vapor imagery showing a pretty strong low off
the coast of southern California this morning...with a plume of
subtropical moisture being ejected northeastward into the northern
Baja. Ridge of high pressure that has been over the Rockies the
past several days has been suppressed south as a low pressure
system tracks across Montana this morning. Surface analysis
showing a cold front from South Dakota into northeastern Wyoming
into southeastern Idaho.
Really not expecting a lot of convection today with the very dry
air in place over the CWA. Mesoscale hires guidance has a short
window of convection mid to late afternoon across Niobrara
County...the extreme northern Nebraska Panhandle and along the
I-80 corridor from Sidney to Laramie. There is a Marginal Risk
area identified by SPC over the Nebraska Panhandle today...but am
not too concerned with severe storms today because of the very dry
air. Inverted V sounding though suggests we could see some pretty
strong downburst winds from these showers/weak thunderstorms.
Fronts sags south this evening and stalls near the Laramie Range
Friday morning. Not really any upper level forcing to get
convection going Friday. Believe showers/storms will be confined
to the Laramie Range and mountains Friday afternoon. Strong low
level cap in the Panhandle likely to inhibit convection out there
Friday afternoon.
As we move into Saturday...Low pressure off the southern
California coast moves inland into southern Arizona. Subtropical
moisture plume shifts northeastward into southeast Wyoming and
Colorado Friday night. PWATs from GFS sounding increase up to .8
to .9 inches over southern Wyoming by Saturday morning and well
over 1.25 inches in the Panhandle. Pieces of energy form the
southwest low move into the area in the southwest flow...with
precipitation becoming widespread late Saturday morning into the
afternoon. GFS sounding showing very high CAPE and shear values to
support severe weather across the CWA. Could be a very active day
Saturday for the CYS CWA. Later shifts should probably plan on
additional staffing for severe weather operations Saturday.
.LONG TERM...(Sunday through Wednesday)
Issued at 225 AM MDT Thu Jun 4 2020
Chances for showers and a few storms will linger Sunday and Monday
as an upper trough initially over the western CONUS moves slowly
eastward and weakens. Warm across the CWA Sunday then a cold
front looks to move across early Monday bringing a pretty good
cooldown. Scattered showers continuing Monday into Monday night
as the upper trough axis moves across. Mainly dry Tuesday and
Wednesday with a gradual warming of temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1114 AM MDT Thu Jun 4 2020
VFR conditions expected through this afternoon and evening with
scattered showers developing along and east of the Laramie Range.
KCDR and KAIA are the terminals most likely to see thunderstorms
nearby, however coverage will be isolated. Erratic, gusty winds
will be possible with vicinity showers through this evening. A
cold front will drop south across the Nebraska Panhandle after
midnight bringing the possibility of MVFR ceilings early Friday
morning, especially for KCDR and KAIA.
&&
.FIRE WEATHER...
Issued at 225 AM MDT Thu Jun 4 2020
A warm and very dry day expected across southeast Wyoming and
Nebraska Panhandle today with afternoon humidity falling to the
low to mid teens across most areas. Westerly wind gusts in excess
of 35-40mph likely across Carbon and Albany Counties with 30-35
mph across the southeast Wyoming plains. A few high based dry
thunderstorms possible as well in the Nebraska Panhandle and along
the I-80 Corridor from Sidney to Laramie. A cold front moves into
our northern fire zones this evening with a shift in winds to the
northeast. Higher humidity behind the front over the Nebraska
Panhandle ...west into Converse County. Front stalls along the
Laramie Range Friday. A widespread rain event possible as upper
level moisture moves into the area from the southwest. Widespread
wetting rains expected Saturday across most areas...that will
decrease any fire weather concerns through the beginning of next
work week.
&&
.HYDROLOGY...
Issued at 225 AM MDT Thu Jun 4 2020
High water flows will continue late this week and into this
weekend due to rapid mountain snowmelt. However, current river
forecasts show the area rivers slowly subsiding by early next week
due to cooler temperatures. Still considerable snowpack over the
Snowy and Sierra Madre Ranges above 9500 feet. To name a few
sites...Old Battle SNOTEL in the Sierra Madre Range still
reporting 19 inches of SWE. In the Snowy Range...Medicine Bow
SNOTEL at 27 inches SWE...Sand Lake SNOTEL...19 inches SWE and
North French Creek SNOTEL...15 inches SWE. This snowpack has been
ripened by very warm temperatures the past several days. A
widespread moderate rain event possible across Carbon County this
weekend that could accelerate snowmelt and cause rapid rises and
possible flash flooding. We will continue to monitor this
developing situation.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...GCC
HYDROLOGY...GCC
Hazardous weather outlook, Jun 4, 4:32 AM MST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
532 AM MDT Thu Jun 4 2020
WYZ101>119-051145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
532 AM MDT Thu Jun 4 2020
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Increased chances for showers and thunderstorms are expected
Saturday as a low pressure system tracks from the desert southwest
into western Wyoming. This low will bring increased subtropical
moisture into the area for widespread moderate rainfall across our
western mountains and the possibility of severe thunderstorms
along and east of the Laramie Range. Moderate to heavy rain in the
mountains may accelerate snowmelt and lead to rapid rises to
headwaters and streams flowing out of the Snowy and Sierra Madre
Ranges. Flash flooding is possible...campers and hikers in the
Snowy and Sierra Madre Ranges need to be especially aware Saturday
afternoon and evening.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-051145-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
532 AM MDT Thu Jun 4 2020
This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.
.DAY ONE...TODAY AND TONIGHT
Isolated high based thunderstorms are possible across the Nebraska
Panhandle for a few hours this afternoon. These storms will be
high based with the main hazard being strong downburst winds to 60
mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Severe thunderstorms are possible Saturday afternoon and evening
as a low pressure system tracks into western Wyoming. Large
hail...damaging downburst winds and heavy rainfall leading to
areas of flash flooding are all possible. A Slight Risk area has
been identified for the Nebraska Panhandle Saturday afternoon
through the evening hours.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 4, 12:17 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
117 PM MDT Thu Jun 4 2020
NEZ019-020-054-095-096-WYZ106>108-117>119-042045-
Kimball-Scotts Bluff-North Sioux-South Sioux-Banner-East Platte
County-Central Laramie Range and Southwest Platte County-Goshen
County-Central Laramie County-South Laramie Range Foothills-East
Laramie County-
117 PM MDT Thu Jun 4 2020
...LINES OF SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE BRIEF
STRONG WIND GUSTS THIS AFTERNOON...
At 115 PM MDT, radar indicated rain showers and isolated
thunderstorms across southeast Wyoming and pushing into western
Nebraska. These showers will produce brief light to moderate rain
and occasional strong winds as they move east at 40 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
showers.
Locations impacted include...
Cheyenne, Scottsbluff, Torrington, Wheatland, Kimball, Gering,
Mitchell, Terrytown, Guernsey, Pine Bluffs, Morrill, Minatare,
Lingle, La Grange, Lyman, Burns, Dix, Fort Laramie, Chugwater and
Glendo.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 2 and 115.
Interstate 80 in Wyoming between mile markers 348 and 402.
Interstate 80 in Nebraska between mile markers 1 and 32.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4256 10510 4240 10348 4103 10343 4101 10507
TIME...MOT...LOC 1915Z 266DEG 36KT 4240 10451 4108 10442
Trudel
High Wind, North Snowy Range Foothills
- When
- June 4, 12:34 PM MST to 4:06 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Elk Mountain measured the reported wind speed. Another sensor at Halleck Ridge also measured into the low 60 mph wind gust range albeit lower than the reported for Elk Mountain.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, June 4, 20201 death · 1 event
- Flash Flood and Hail in Pennsylvania, June 4, 2020$163,000 · 1.5 in hail · 54 events
- Hail and Damaging Winds in Minnesota, June 4, 2020$758,000 · 65 kt wind · 12 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$179,000 · 2.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, June 4, 2020$51,000 · 1 in hail · 44 events
- Damaging Winds in Virginia, June 4, 2020$111,000 · 60 kt wind · 21 events
- Hail and Damaging Winds in Texas, June 4, 2020$108,000 · 1.75 in hail · 5 events
- Flood and Hail in Ohio, June 4, 2020$36,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Virginia, June 4, 2020$52,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$5,000 · 1.75 in hail · 47 events
- Damaging Winds in Ohio, June 4, 2020$60,000 · 50 kt wind · 7 events
- Tornadoes and Hail in Tennessee, June 4, 2020$65,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888848.